2010, 4(4): 693-714. doi: 10.3934/jmd.2010.4.693

Existence of $C^{1,1}$ critical subsolutions in discrete weak KAM theory

1. 

Unité de Mathématiques Pures et Appliquées, École Normale Supérieure de Lyon, siteMonod, UMR CNRS 5669, 46, allée d’Italie, 69364 LYON Cedex 07, France

Received  April 2010 Revised  October 2010 Published  January 2011

In this article, following [29], we study critical subsolutions in discrete weak KAM theory. In particular, we establish that if the cost function $c: M \times M\to \R$ defined on a smooth connected manifold is locally semiconcave and satisfies twist conditions, then there exists a $C^{1,1}$ critical subsolution strict on a maximal set (namely, outside of the Aubry set). We also explain how this applies to costs coming from Tonelli Lagrangians. Finally, following ideas introduced in [18] and [26], we study invariant cost functions and apply this study to certain covering spaces, introducing a discrete analog of Mather's $\alpha$ function on the cohomology.
Citation: Maxime Zavidovique. Existence of $C^{1,1}$ critical subsolutions in discrete weak KAM theory. Journal of Modern Dynamics, 2010, 4 (4) : 693-714. doi: 10.3934/jmd.2010.4.693
References:
[1]

V. Bangert, Mather sets for twist maps and geodesics on tori, "Dynamics reported, Vol. 1,", 1-56, (1988), 1.

[2]

Patrick Bernard and Boris Buffoni, The Monge problem for supercritical Mañé potentials on compact manifolds,, Adv. Math., 207 (2006), 691. doi: 10.1016/j.aim.2006.01.003.

[3]

Patrick Bernard and Boris Buffoni, Optimal mass transportation and Mather theory,, J. Eur. Math. Soc. (JEMS), 9 (2007), 85. doi: 10.4171/JEMS/74.

[4]

Patrick Bernard and Boris Buffoni, Weak KAM pairs and Monge-Kantorovich duality, "Asymptotic Analysis and Singularities-Elliptic and Parabolic PDEs and Related Problems,", 397-420, (2007), 397.

[5]

Patrick Bernard, Existence of $C^{1,1}$ critical subsolutions of the Hamilton-Jacobi equation on compact manifolds,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 445.

[6]

Patrick Bernard, The dynamics of pseudographs in convex Hamiltonian systems,, J. Amer. Math. Soc., 21 (2008), 615. doi: 10.1090/S0894-0347-08-00591-2.

[7]

Patrick Bernard, Lasry-Lions regularisation and a Lemma of Ilmanen,, to appear in Rendiconti del Seminario Matematico della Università di Padova., ().

[8]

Patrick Bernard, Personal communication,, 2009., ().

[9]

Pierre Cardaliaguet, Front propagation problems with nonlocal terms. II,, J. Math. Anal. Appl., 260 (2001), 572. doi: 10.1006/jmaa.2001.7483.

[10]

Guillaume Carlier, Duality and existence for a class of mass transportation problems and economic applications, "Advances in mathematical economics. Vol. 5,", 1-21, (2003), 1.

[11]

Gonzalo Contreras, Renato Iturriaga and Hector Sanchez-Morgado, Weak solutions of the Hamilton-Jacobi equation for time periodic Lagrangians,, preprint, (2000).

[12]

F. H. Clarke, Y. S. Ledyaev, R. J. Stern and P. R. Wolenski, "Nonsmooth Analysis and Control Theory," volume 178 of "Graduate Texts in Mathematics,", Springer-Verlag, (1998).

[13]

Piermarco Cannarsa and Carlo Sinestrari, "Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control,", Progress in Nonlinear Differential Equations and their Applications, (2004).

[14]

Albert Fathi, "Weak KAM Theorem in Lagrangian Dynamics,", preliminary version. , ().

[15]

Albert Fathi, Personal communication,, 2009., ().

[16]

Albert Fathi and Alessio Figalli, Optimal transportation on noncompact manifolds,, Israel J. Math., 175 (2010), 1. doi: 10.1007/s11856-010-0001-5.

[17]

Albert Fathi, Alessio Figalli and Ludovic Rifford, On the Hausdorff dimension of the Mather quotient,, Comm. Pure Appl. Math., 62 (2009), 445. doi: 10.1002/cpa.20250.

[18]

A. Fathi and E. Maderna, Weak KAM Theorem on noncompact manifolds,, NoDEA, 14 (2007), 1. doi: 10.1007/s00030-007-2047-6.

[19]

Albert Fathi and Antonio Siconolfi, Existence of $C^1$ critical subsolutions of the Hamilton-Jacobi equation,, Invent. Math., 155 (2004), 363. doi: 10.1007/s00222-003-0323-6.

[20]

Albert Fathi and Maxime Zavidovique, Insertion of $C^{1,1}$ functions and Ilmanen's lemma,, to appear in Rendiconti del Seminario Matematico della Università di Padova., ().

[21]

Christophe Golé, "Symplectic Twist Maps,", Global variational techniques. Advanced Series in Nonlinear Dynamics, (2001).

[22]

Michael-R. Herman, Inégalités "a priori'' pour des tores lagrangiens invariants par des difféomorphismes symplectiques,, Inst. Hautes Études Sci. Publ. Math. No. 70, (1989), 47.

[23]

Tom Ilmanen, "The Level-Set Flow on a Manifold," "Differential Geometry: Partial Differential Equations on Manifolds (Los Angeles, CA, 1990),", 193-204, (1993), 193.

[24]

Daniel Massart, Subsolutions of time-periodic Hamilton-Jacobi equations,, Ergodic Theory Dynam. Systems, 27 (2007), 1253. doi: 10.1017/S0143385707000089.

[25]

John Mather, A criterion for the nonexistence of invariant circles,, Inst. Hautes Études Sci. Publ. Math. No. 63, (1986), 153.

[26]

John N. Mather, Action minimizing invariant measures for positive-definite Lagrangian systems,, Math. Z., 207 (1991), 169. doi: 10.1007/BF02571383.

[27]

John N. Mather, Variational construction of connecting orbits,, Ann. Inst. Fourier (Grenoble), 43 (1993), 1349.

[28]

John N. Mather and Giovanni Forni, Action minimizing orbits in Hamiltonian systems, "Transition to chaos in classical and quantum mechanics (Montecatini Terme, 1991),", 92-186, (1589), 92.

[29]

Maxime Zavidovique, Strict subsolutions and Mañe potential in discrete weak KAM theory,, to appear in Commentarii Mathematici Helvetici., ().

show all references

References:
[1]

V. Bangert, Mather sets for twist maps and geodesics on tori, "Dynamics reported, Vol. 1,", 1-56, (1988), 1.

[2]

Patrick Bernard and Boris Buffoni, The Monge problem for supercritical Mañé potentials on compact manifolds,, Adv. Math., 207 (2006), 691. doi: 10.1016/j.aim.2006.01.003.

[3]

Patrick Bernard and Boris Buffoni, Optimal mass transportation and Mather theory,, J. Eur. Math. Soc. (JEMS), 9 (2007), 85. doi: 10.4171/JEMS/74.

[4]

Patrick Bernard and Boris Buffoni, Weak KAM pairs and Monge-Kantorovich duality, "Asymptotic Analysis and Singularities-Elliptic and Parabolic PDEs and Related Problems,", 397-420, (2007), 397.

[5]

Patrick Bernard, Existence of $C^{1,1}$ critical subsolutions of the Hamilton-Jacobi equation on compact manifolds,, Ann. Sci. École Norm. Sup. (4), 40 (2007), 445.

[6]

Patrick Bernard, The dynamics of pseudographs in convex Hamiltonian systems,, J. Amer. Math. Soc., 21 (2008), 615. doi: 10.1090/S0894-0347-08-00591-2.

[7]

Patrick Bernard, Lasry-Lions regularisation and a Lemma of Ilmanen,, to appear in Rendiconti del Seminario Matematico della Università di Padova., ().

[8]

Patrick Bernard, Personal communication,, 2009., ().

[9]

Pierre Cardaliaguet, Front propagation problems with nonlocal terms. II,, J. Math. Anal. Appl., 260 (2001), 572. doi: 10.1006/jmaa.2001.7483.

[10]

Guillaume Carlier, Duality and existence for a class of mass transportation problems and economic applications, "Advances in mathematical economics. Vol. 5,", 1-21, (2003), 1.

[11]

Gonzalo Contreras, Renato Iturriaga and Hector Sanchez-Morgado, Weak solutions of the Hamilton-Jacobi equation for time periodic Lagrangians,, preprint, (2000).

[12]

F. H. Clarke, Y. S. Ledyaev, R. J. Stern and P. R. Wolenski, "Nonsmooth Analysis and Control Theory," volume 178 of "Graduate Texts in Mathematics,", Springer-Verlag, (1998).

[13]

Piermarco Cannarsa and Carlo Sinestrari, "Semiconcave Functions, Hamilton-Jacobi Equations, and Optimal Control,", Progress in Nonlinear Differential Equations and their Applications, (2004).

[14]

Albert Fathi, "Weak KAM Theorem in Lagrangian Dynamics,", preliminary version. , ().

[15]

Albert Fathi, Personal communication,, 2009., ().

[16]

Albert Fathi and Alessio Figalli, Optimal transportation on noncompact manifolds,, Israel J. Math., 175 (2010), 1. doi: 10.1007/s11856-010-0001-5.

[17]

Albert Fathi, Alessio Figalli and Ludovic Rifford, On the Hausdorff dimension of the Mather quotient,, Comm. Pure Appl. Math., 62 (2009), 445. doi: 10.1002/cpa.20250.

[18]

A. Fathi and E. Maderna, Weak KAM Theorem on noncompact manifolds,, NoDEA, 14 (2007), 1. doi: 10.1007/s00030-007-2047-6.

[19]

Albert Fathi and Antonio Siconolfi, Existence of $C^1$ critical subsolutions of the Hamilton-Jacobi equation,, Invent. Math., 155 (2004), 363. doi: 10.1007/s00222-003-0323-6.

[20]

Albert Fathi and Maxime Zavidovique, Insertion of $C^{1,1}$ functions and Ilmanen's lemma,, to appear in Rendiconti del Seminario Matematico della Università di Padova., ().

[21]

Christophe Golé, "Symplectic Twist Maps,", Global variational techniques. Advanced Series in Nonlinear Dynamics, (2001).

[22]

Michael-R. Herman, Inégalités "a priori'' pour des tores lagrangiens invariants par des difféomorphismes symplectiques,, Inst. Hautes Études Sci. Publ. Math. No. 70, (1989), 47.

[23]

Tom Ilmanen, "The Level-Set Flow on a Manifold," "Differential Geometry: Partial Differential Equations on Manifolds (Los Angeles, CA, 1990),", 193-204, (1993), 193.

[24]

Daniel Massart, Subsolutions of time-periodic Hamilton-Jacobi equations,, Ergodic Theory Dynam. Systems, 27 (2007), 1253. doi: 10.1017/S0143385707000089.

[25]

John Mather, A criterion for the nonexistence of invariant circles,, Inst. Hautes Études Sci. Publ. Math. No. 63, (1986), 153.

[26]

John N. Mather, Action minimizing invariant measures for positive-definite Lagrangian systems,, Math. Z., 207 (1991), 169. doi: 10.1007/BF02571383.

[27]

John N. Mather, Variational construction of connecting orbits,, Ann. Inst. Fourier (Grenoble), 43 (1993), 1349.

[28]

John N. Mather and Giovanni Forni, Action minimizing orbits in Hamiltonian systems, "Transition to chaos in classical and quantum mechanics (Montecatini Terme, 1991),", 92-186, (1589), 92.

[29]

Maxime Zavidovique, Strict subsolutions and Mañe potential in discrete weak KAM theory,, to appear in Commentarii Mathematici Helvetici., ().

[1]

Hans Koch, Rafael De La Llave, Charles Radin. Aubry-Mather theory for functions on lattices. Discrete & Continuous Dynamical Systems - A, 1997, 3 (1) : 135-151. doi: 10.3934/dcds.1997.3.135

[2]

Ugo Bessi. Viscous Aubry-Mather theory and the Vlasov equation. Discrete & Continuous Dynamical Systems - A, 2014, 34 (2) : 379-420. doi: 10.3934/dcds.2014.34.379

[3]

Yasuhiro Fujita, Katsushi Ohmori. Inequalities and the Aubry-Mather theory of Hamilton-Jacobi equations. Communications on Pure & Applied Analysis, 2009, 8 (2) : 683-688. doi: 10.3934/cpaa.2009.8.683

[4]

Fabio Camilli, Annalisa Cesaroni. A note on singular perturbation problems via Aubry-Mather theory. Discrete & Continuous Dynamical Systems - A, 2007, 17 (4) : 807-819. doi: 10.3934/dcds.2007.17.807

[5]

Andrea Davini, Maxime Zavidovique. Weak KAM theory for nonregular commuting Hamiltonians. Discrete & Continuous Dynamical Systems - B, 2013, 18 (1) : 57-94. doi: 10.3934/dcdsb.2013.18.57

[6]

Katarzyna Grabowska. Lagrangian and Hamiltonian formalism in Field Theory: A simple model. Journal of Geometric Mechanics, 2010, 2 (4) : 375-395. doi: 10.3934/jgm.2010.2.375

[7]

Diogo Gomes, Levon Nurbekyan. An infinite-dimensional weak KAM theory via random variables. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6167-6185. doi: 10.3934/dcds.2016069

[8]

Xifeng Su, Lin Wang, Jun Yan. Weak KAM theory for HAMILTON-JACOBI equations depending on unknown functions. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6487-6522. doi: 10.3934/dcds.2016080

[9]

Bassam Fayad. Discrete and continuous spectra on laminations over Aubry-Mather sets. Discrete & Continuous Dynamical Systems - A, 2008, 21 (3) : 823-834. doi: 10.3934/dcds.2008.21.823

[10]

Diogo A. Gomes. Viscosity solution methods and the discrete Aubry-Mather problem. Discrete & Continuous Dynamical Systems - A, 2005, 13 (1) : 103-116. doi: 10.3934/dcds.2005.13.103

[11]

Antonio Ambrosetti, Massimiliano Berti. Applications of critical point theory to homoclinics and complex dynamics. Conference Publications, 1998, 1998 (Special) : 72-78. doi: 10.3934/proc.1998.1998.72

[12]

Rémi Leclercq. Spectral invariants in Lagrangian Floer theory. Journal of Modern Dynamics, 2008, 2 (2) : 249-286. doi: 10.3934/jmd.2008.2.249

[13]

Michele V. Bartuccelli, G. Gentile, Kyriakos V. Georgiou. Kam theory, Lindstedt series and the stability of the upside-down pendulum. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 413-426. doi: 10.3934/dcds.2003.9.413

[14]

Janusz Grabowski, Katarzyna Grabowska, Paweł Urbański. Geometry of Lagrangian and Hamiltonian formalisms in the dynamics of strings. Journal of Geometric Mechanics, 2014, 6 (4) : 503-526. doi: 10.3934/jgm.2014.6.503

[15]

Fabio Cipriani, Gabriele Grillo. On the $l^p$ -agmon's theory. Conference Publications, 1998, 1998 (Special) : 167-176. doi: 10.3934/proc.1998.1998.167

[16]

Roman Šimon Hilscher. On general Sturmian theory for abnormal linear Hamiltonian systems. Conference Publications, 2011, 2011 (Special) : 684-691. doi: 10.3934/proc.2011.2011.684

[17]

Peter R. Kramer, Joseph A. Biello, Yuri Lvov. Application of weak turbulence theory to FPU model. Conference Publications, 2003, 2003 (Special) : 482-491. doi: 10.3934/proc.2003.2003.482

[18]

Yuri Chekanov, Felix Schlenk. Notes on monotone Lagrangian twist tori. Electronic Research Announcements, 2010, 17: 104-121. doi: 10.3934/era.2010.17.104

[19]

Simone Farinelli. Geometric arbitrage theory and market dynamics. Journal of Geometric Mechanics, 2015, 7 (4) : 431-471. doi: 10.3934/jgm.2015.7.431

[20]

Cristina Lizana, Vilton Pinheiro, Paulo Varandas. Contribution to the ergodic theory of robustly transitive maps. Discrete & Continuous Dynamical Systems - A, 2015, 35 (1) : 353-365. doi: 10.3934/dcds.2015.35.353

2016 Impact Factor: 0.706

Metrics

  • PDF downloads (0)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]